Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 220, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 10:26 AM CDT for Blue Earth County, Brown County, Nicollet County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 10:26 AM CDT (15:26 UTC)
- Expired
- Jul 23, 2022, 11:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Brown County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
796
WUUS53 KMPX 231526
SVRMPX
MNC013-015-103-231600-
/O.NEW.KMPX.SV.W.0220.220723T1526Z-220723T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1026 AM CDT Sat Jul 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Brown County in south central Minnesota...
Northwestern Blue Earth County in south central Minnesota...
Central Nicollet County in south central Minnesota...
* Until 1100 AM CDT.
* At 1026 AM CDT, a severe thunderstorm was located near Hanska, or 8
miles southwest of New Ulm, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Ulm around 1035 AM CDT.
Courtland around 1045 AM CDT.
Other locations in the path of this severe thunderstorm include
Nicollet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 9462 4425 9474 4444 9428 4424 9413
TIME...MOT...LOC 1526Z 244DEG 39KT 4421 9457
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM1 follow-up statement
211
WWUS53 KMPX 231552
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Sat Jul 23 2022
MNC015-231602-
/O.CAN.KMPX.SV.W.0220.000000T0000Z-220723T1600Z/
Brown MN-
1052 AM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central Minnesota.
LAT...LON 4421 9437 4426 9437 4427 9438 4432 9439
4436 9422 4424 9413 4420 9426 4418 9436
TIME...MOT...LOC 1552Z 261DEG 30KT 4425 9426
$$
MNC013-103-231600-
/O.CON.KMPX.SV.W.0220.000000T0000Z-220723T1600Z/
Blue Earth MN-Nicollet MN-
1052 AM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET COUNTIES...
At 1052 AM CDT, a severe thunderstorm was located near Nicollet, or
10 miles east of New Ulm, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nicollet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4421 9437 4426 9437 4427 9438 4432 9439
4436 9422 4424 9413 4420 9426 4418 9436
TIME...MOT...LOC 1552Z 261DEG 30KT 4425 9426
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:15 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 23, 7:15 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 715 AM CDT Sat Jul 23 2022 .DISCUSSION...(Today through Friday) Issued at 319 AM CDT Sat Jul 23 2022 KEY MESSAGES: - Two rounds of severe weather possible today. First is expected this morning roughly along the MN river from western into southeast MN. A second round is possible this afternoon/evening over southern MN into western WI. Storms have developed this morning near the central ND/SD border, though they are a couple of hours ahead of schedule. These storms have developed on the nose of a 40 kt LLJ. These storms expected to travel southeast along the MUCAPE gradient, with the RAP showing the nose of the LLJ roughly following this CAPE gradient as well. These storms are expected to be rolling into west central MN possibly as early as 6 am, then run down the MUCAPE gradient from west central to southeast MN. CAMS are showing some rather healthy updraft helicity swaths with this activity, with current expectations that we will see a risk for large hail (over 2" in diameter) and strong wind this morning roughly paralleling the MN River from west central to southeast MN. The big question for today is do we see a round 2 of thunderstorms behind the morning wave for this afternoon and evening. This mornings activity will come in well ahead of the synoptic cold front, but will likely impact how far north the warm front down along the MN/IA border this morning can make it. A volatile airmass is expected to develop south of the warm front, with mlCAPE values of 4000-5000 j/kg expected. Where convergence along the cold front can meet up with this sort of environment, storms will likely develop and quickly become severe, but there's still quite a bit of uncertainty with where these storms develop. Looking at the mean h85 wind field from the HREF, an enhancement of the LLJ is expected this afternoon from central IA into southeast MN. Initiation of deep moist convection would be most likely within the convergence on the west side of this LLJ, which would put south central MN up into the southeast Twin Cities metro in line for being near where round 2 develops. Upscale growth into one or more lines of storms is expected with round 2 of storms, with the increasing wind fields bringing the significant wind gust threat into play. The cold front will clear the MPX area this evening, with much drier air filtering in Saturday night. This will leave behind an absolutely spectacular weather day on Sunday, with highs expected to be near 80 with dewpoints in the 50s and a refreshing northwest wind. High pressure lingers over the Upper Midwest on Monday with cooler and drier air settling in. Temperatures will be seasonable in the mid to upper 70s to start the work week with low relative humidity. The surface high will move east as a low pressure begins to develop upstream in Canada. Tuesday's high temperatures rebound into the low to mid 80s ahead of the approaching cold front. This system will bring us our primary chance of precipitation for Tuesday evening into Wednesday morning. A cold front is expected to stretch back from the parent low into the Central Plains Tuesday afternoon. As the frontal boundary swings through, we'll see thunderstorm development ahead of the boundary Tuesday evening. Any severe weather threat will be dependent on frontal timing and the amount of moisture return ahead of the shortwave trough/front. We'll cool off behind the front with high temperatures back into the upper 70s on Wednesday and Thursday. There will be some potential for a few very isolated pop up showers/storms Thursday afternoon as an impulse rotates around the upper level low over James Bay/E Canada. One caveat is that it's not currently represented in the NBM PoPs and I do not expect it to be for several days. High pressure builds in for the start of the weekend and should result in pleasant weather and seasonable temperatures as we head into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 709 AM CDT Sat Jul 23 2022 Storms near Aberdeen are expected to race across southern MN today, likely as a bow echo, with RWF and MKT at greatest risk for seeing severe storms. Timing in going TAFs for this first round of storms still looks pretty good, so did not change that much. Bigger question mark comes with whether or not we'll see a second round of storms develop late this afternoon along the cold front. Models have been struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to account for this potential second round in the late afternoon and evening. Current trends for round 2 is that the chances are better for it south and east of all MPX terminals. VFR conditions are expected outside of storms, though the lone exception is at EAU, where much of the guidance is showing a risk for IFR/MVFR stratus tonight. KMSP...Storms near Aberdeen are expected to impact MSP between roughly 1630z and 19z. We'll likely see a bit of a break, with another potential round of storms developing closer to 00z as the cold front passes MSP. /OUTLOOK FOR KMSP/ Sun...VFR. Winds NW 10-20 kts. Mon...VFR. Winds W around 5 kts. Tue...VFR. Chc TSRA. Wind SW at 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH/MPG AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sat Jul 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Two rounds of severe weather are expected today. Round one will be this morning, roughly along the Minnesota river from west central into southeast Minnesota. Large hail, damaging wind gusts, and locally heavy downpours will be the primary hazards with this morning round of storms. Round two is expected to develop this afternoon from south central into east central Minnesota and continue east across southeast Minnesota and western Wisconsin into the evening. Destructive wind gusts, large hail, locally heavy rainfall, and a tornado or two will be possible with this second round of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this morning and again this afternoon and evening.
In the hours before
Local storm report, Jul 23, 9:23 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM TSTM WND GST 2 NNE APPLETON 45.23N 96.01W
07/23/2022 M54 MPH SWIFT MN AWOS
KAQP - AIRPORT WIND GUST.
&&
JLTSpecial weather statement, Jul 23, 9:39 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 AM CDT Sat Jul 23 2022
MNZ054-056-064-065-231515-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
939 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern Lac qui
Parle, Chippewa, northeastern Yellow Medicine and northwestern
Renville Counties through 1015 AM CDT...
At 939 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montevideo, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Maynard around 955 AM CDT.
Other locations in the path of this storm include Clara City.
This includes the following highways...
U.S. Highway 212 between mile markers 30 and 54.
U.S. Highway 59 between mile markers 89 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4469 9604 4489 9585 4515 9583 4515 9529
4490 9534 4463 9560
TIME...MOT...LOC 1439Z 277DEG 34KT 4494 9569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PEMLocal storm report, Jul 23, 10:07 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 1 E FRANKLIN 44.53N 94.87W
07/23/2022 M1.00 INCH RENVILLE MN TRAINED SPOTTER
&&
JLTLocal storm report, Jul 23, 10:11 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 1 E FAIRFAX 44.53N 94.70W
07/23/2022 M2.00 INCH RENVILLE MN PUBLIC
&&
JLTLocal storm report, Jul 23, 10:13 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1013 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST 1 WSW CLARA CITY 44.95N 95.39W
07/23/2022 M59 MPH CHIPPEWA MN DEPT OF HIGHWAYS
MNDOT WIND SENSOR WEST OF CLARA CITY.
&&
JLTLocal storm report, Jul 23, 10:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL 4 S RENVILLE 44.74N 95.22W
07/23/2022 M1.00 INCH RENVILLE MN PUBLIC
MPING REPORT.
&&
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle | 43 min |
| Jul 23, 8:39 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 51 min |
| Jul 23, 9:03 AM CDT | Special Weather Statement | MPX | Renville | 27 min |
| Jul 23, 9:33 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 42 min |
| Jul 23, 9:39 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 36 min |
| Jul 23, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Redwood, Renville, Yellow Medicine | 44 min |
| Jul 23, 10:07 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 38 min |
| Jul 23, 10:37 AM CDT | Severe Thunderstorm Warning | MPX | Sibley | 38 min |
| Jul 23, 10:50 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville | 19 min |
| Jul 23, 11:01 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet | 29 min |
| Jul 23, 11:52 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 38 min |
| Jul 23, 11:57 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 33 min |
| Jul 23, 12:36 PM CDT | Special Weather Statement | MPX | Goodhue, Steele | 39 min |
| Jul 23, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 55 min |
| Jul 23, 1:18 PM CDT | Tornado Warning | MPX | Freeborn | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.